Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Whay has my CD4 remained low despite having a low viral load?
Aug 17, 2007

I became infected with HIV last year. At seroconversion my bloods were VL 2 million & CD4 203. I did not go on medication. Eventually, over the course of the year my cd4 has risen and has jumped up & down between 320 & 480, at the same time my viral load has continued to drop. My cd4 percentage has been around 20%.

At the last count my CD4 was 346 and my VL was 376.

What I don't understand is why my CD4 hasn't gone up despite my viral load being really low.

Could it be that I have a naturally low cd4 count? What are the implications of these blood numbers? Is it likely that medications will still work for me?

Hope you can help

Adam

Response from Dr. Young

Thanks for your post.

Having a low viral load doesn't mean that HIV won't cause disease-- it is a barometer of how fast CD4s may decline, but only a predictor.

Yes, it could very well be that you have a lower CD4 normally. You may take heart in knowing that the lower limit of a "normal" CD4 count is about 350--since you didn't know your CD4 before HIV, it's actually possible that yours is your "normal", or close to it.

Either way, some patients to have HIV disease progression and CD4 decline despite having very low (and even sometimes, undetectable) virus. But, it is entirely important for you to know that medications will definitely work well for you when it becomes time to start.

Hope this is helpful. BY



Previous
meds, effectiveness
Next
CD4s and treatment

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement